Incidence and risk factors of nevirapine-associated skin rashes among HIV-infected patients with CD4 cell counts < 250 cells/mu L
ABSTRACT The objective of the study was to determine cumulative incidence and risk factors of nevirapine (NVP)-associated rashes that lead to NVP discontinuation among HIV-infected patients with CD4 <250 cells/microL. A retrospective cohort study was conducted among antiretroviral-naïve HIV-infected patients who had baseline CD4 <250 cells/microL and were initiated NVP-based antiretroviral therapy (ART) between January 2003 and October 2005. There were 910 patients with a mean age of 35.4 years and 43% were women. Median CD4 cell count was 27 cells/microL and median HIV RNA was 5.5 log copies/mL. Cumulative incidences of rashes at 0.5, 1, 2, 3 and 6 months after ART were 3.7%, 6.2%, 8.1%, 8.5% and 8.5%, respectively. By Kaplan-Meier analysis, the higher baseline CD4 cell counts had a higher probability of NVP-associated rashes (log-rank test, P=0.041). By Cox regression analysis, higher baseline CD4 cell count was associated with a higher incidence of rashes (hazard ratio=1.244, 95% confidence interval=1.045-1.482, for every 50 cells/microL increment of baseline CD4 stratum). In conclusion, NVP-associated skin rashes that lead to NVP discontinuation are common among HIV-infected patients with baseline CD4 <250 cells/microL. Despite the low baseline in this population, the higher number of baseline CD4 cells is continuously associated with a higher risk for skin rashes.
SourceAvailable from: Somnuek Sungkanuparph[Show abstract] [Hide abstract]
ABSTRACT: Background: Generic fixed-dose combination (FDC) antiretroviral therapy (ART) has been widely used in resource-limited settings. Treatment based on these combinations provide low pill burden and are less expensive. Objective: The aim of this study was to determine the long-term effectiveness and metabolic complications of a generic FDC of stavudine (d4T)/lamivudine (3TC)/ nevirapine (NVP), among ART-naive HIV-infected patients. Methods: A prospective study was conducted among patients who were initiated on d4T/3TC/NVP between November 2004 and March 2005. Plasma HIV-1 RNA, CD4 and alanine transaminase were assessed every 12 weeks. Fasting plasma glucose (FPG) and lipid profile were determined at 96 weeks. Adverse events and genotypic drug resistance were recorded. The primary outcome of interest was the proportion of patients who achieved plasma HIV-1 RNA 160 mg/dL, 6 (6.9%) had tri- glycerides >400 mg/dL, and 2 (2.3%) had FPG >126 mg/dL. Eleven patients (12.6%) had a lactic acid level >2.5 mmol/L. Eight patients (9.2%) needed to take antihypertensiveCurrent Therapeutic Research 02/2008; 69(1). DOI:10.1016/j.curtheres.2008.02.007 · 0.45 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: OBJECTIVE: The objective of this work was to study the virological outcomes associated with two different types of treatment interruption strategies in patients with allergic reactions to nevirapine (NVP). We compared the virological outcomes of (1) HIV-1-infected patients who discontinued an initial NVP-based regimen because of cutaneous allergic reactions to NVP; different types of interruption strategies were used, and second-line regimen was based on efavirenz (EFV); and (2) HIV-1-infected patients who began an EFV-based regimen as a first-line therapy (controls) METHODS: This retrospective cohort included patients who began an EFV-based regimen, between January 2002 and December 2008, as either an initial regimen or as a subsequent regimen after resolving a cutaneous allergic reaction against an initial NVP-based regimen. The study ended in March 2010. The primary outcome was virological failure, which was defined as either (a) two consecutive plasma HIV-1 RNA levels >400 copies/mL or (b) a plasma HIV-1 RNA level >1,000 copies/mL plus any genotypic resistance mutation. RESULTS: A total of 559 patients were stratified into three groups: (a) Simultaneous Interruption, in which the subjects simultaneously discontinued all the drugs in an NVP-based regimen following an allergic reaction (n=161); (b) Staggered Interruption, in which the subjects discontinued NVP treatment while continuing nucleoside reverse transcriptase inhibitor (NRTI) backbone therapy for a median of 7 days (n=82); and (c) Control, in which the subjects were naive to antiretroviral therapy (n=316). The overall median follow-up time was 43 months. Incidence of virological failure in Simultaneous Interruption was 12.9 cases per 1,000 person-years, which trended toward being higher than the incidences in Staggered Interruption (5.4) and Control (6.6). However, differences were not statistically significant. CONCLUSIONS: Among the patients who had an acute allergic reaction to first-line NVP-based therapy and later began an EFV-based regimen, virological outcomes resulting from a staggered interruption of treatment (with a continuation of NRTI backbone therapy for 7 days after discontinuing NVP) did not differ from those of the patients who began an EFV-based regimen as their initial therapy (Control). However, the virological failure of Simultaneous Interruption was possibly higher than those of Control and Staggered Interruption.AIDS Research and Therapy 01/2013; 10(1):4. DOI:10.1186/1742-6405-10-4 · 1.84 Impact FactorThis article is viewable in ResearchGate's enriched formatRG Format enables you to read in context with side-by-side figures, citations, and feedback from experts in your field.
[Show abstract] [Hide abstract]
ABSTRACT: With the rapid scale-up of antiretroviral therapy, there is a dramatic decline in HIV related morbidity and mortality in both developed and developing countries. Several new safe antiretroviral, and newer class of drugs and monitoring assays are developed recently. As a result the treatment guideline for the management of HIV disease continue to change. This review focuses on evolving science on Indian policy--antiretroviral therapy initiation, which drugs to start with, when to change the initial regimen and what to change.The Indian Journal of Medical Research 12/2011; 134(6):787-800. DOI:10.4103/0971-5916.92626 · 1.66 Impact Factor